Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 94, NWS Denver/Boulder, CO

June 18, 2018Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 18, 2018, 5:56 PM MDT for Larimer County, Weld County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2018, 5:56 PM MDT (23:56 UTC)
Expired
Jun 18, 2018, 6:30 PM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Larimer County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 71 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.9 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2688 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS55 KBOU 182356
SVRBOU
COC069-123-190030-
/O.NEW.KBOU.SV.W.0094.180618T2356Z-180619T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
556 PM MDT MON JUN 18 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  West central Weld County in northeastern Colorado...
  East central Larimer County in north central Colorado...

* Until 630 PM MDT.

* At 555 PM MDT, a severe thunderstorm was located 4 miles southwest
  of Fort Collins, moving northeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Fort Collins, northeastern Loveland, Windsor, Wellington,
  Severance, Pierce and Timnath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4041 10505 4049 10519 4073 10503 4063 10473
TIME...MOT...LOC 2355Z 220DEG 25KT 4051 10511 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHLATTER
3 follow-up statements
651 
WWUS55 KBOU 190008
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
608 PM MDT MON JUN 18 2018

COC123-190017-
/O.CAN.KBOU.SV.W.0094.000000T0000Z-180619T0030Z/
Weld CO-
608 PM MDT MON JUN 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WELD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has stayed in 
Larimer County.  Therefore, the warning has been cancelled.

LAT...LON 4070 10494 4053 10494 4052 10496 4058 10510
      4073 10503
TIME...MOT...LOC 0007Z 207DEG 28KT 4060 10503 

$$

COC069-190030-
/O.CON.KBOU.SV.W.0094.000000T0000Z-180619T0030Z/
Larimer CO-
608 PM MDT MON JUN 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EAST CENTRAL LARIMER COUNTY...

At 607 PM MDT, a severe thunderstorm was located over northeastern
Fort Collins, moving northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Northern Fort Collins, Wellington and Timnath. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 10494 4053 10494 4052 10496 4058 10510
      4073 10503
TIME...MOT...LOC 0007Z 207DEG 28KT 4060 10503 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHLATTER
814 
WWUS55 KBOU 190017
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
617 PM MDT MON JUN 18 2018

COC069-190030-
/O.CON.KBOU.SV.W.0094.000000T0000Z-180619T0030Z/
Larimer CO-
617 PM MDT MON JUN 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EAST CENTRAL LARIMER COUNTY...

At 617 PM MDT, a severe thunderstorm was located near Wellington, or
8 miles northeast of Fort Collins, moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Northeastern Fort Collins and Wellington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4059 10494 4063 10507 4073 10503 4070 10494
TIME...MOT...LOC 0017Z 220DEG 25KT 4065 10497 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHLATTER
786 
WWUS55 KBOU 190025
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
625 PM MDT MON JUN 18 2018

COC069-190035-
/O.EXP.KBOU.SV.W.0094.000000T0000Z-180619T0030Z/
Larimer CO-
625 PM MDT MON JUN 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LARIMER COUNTY
WILL EXPIRE AT 630 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4059 10494 4063 10507 4073 10503 4070 10494
TIME...MOT...LOC 0025Z 220DEG 25KT 4066 10496 

$$

SCHLATTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:43 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 18, 3:43 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
343 PM MDT Mon Jun 18 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 340 PM MDT Mon Jun 18 2018

This afternoon into the evening, storms are expected to
predominantly form north of a line from the northern fringes for
the Palmer Divide to Akron. With slight QG ascent and the Denver
Cyclone ramping up and providing enough lift for the moist
atmosphere to develop some vigorous storms. CAPE values are
expected to reach 1500- 1700 J/kg which will allow for large hail
and damaging winds. Both low level and bulk shear are forecast to
be sufficient for potential tornado formation. When looking at
guidance for the duration of showers and storms the GFS, NAM, and
European models show precipitation continuing this evening
through Tuesday night with much more areal coverage, while the
HRRR and RAP end things early Tuesday morning with more isolated
drizzle on the plains near the Front Range Foothills. I am leaning
toward the models that end convection earlier and bring in
stratus and drizzle to start the morning as the atmosphere should
become more stable with the stratus moving in. The GFS and NAM
show the QG increasing, so will keep a slight chance in the grids

Tonight stratus is expected to move back onto the plains and remain
until mid to late morning. This could cause drizzle similar to what
we experienced this morning. Once the could cover burns off, high
temperatures are expected to reach around 70 degrees in Denver.
If clouds dissipate earlier than expected, surface heating could
allow for warmer high temperatures. Tuesday there will bring a
chance for severe storms over the far eastern plains. Another
batch of stronger QG ascent will be present over the eastern
portion of the CWA. The GFS also indicates a 700mb trough with
associated upslope winds, and increasing PWs due to southerly flow
into the area. CAPE values will also increase with lower
700-500mb temperatures Tuesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 340 PM MDT Mon Jun 18 2018

A moderate westerly flow aloft will be over the region on Tuesday
night with a closed upper low over swrn MT/nwrn WY. Good moisture
and instability over the northeast plains of CO with severe
thunderstorm potential carrying over into Tuesday evening. Layer
precipitable water values still around 1.5 inches over the
northeast plains, with heavy rain still an issue with the
developing thunderstorms. Storm motions by Tuesday evening,
west/northwest around 20 mph. Focus for the heaviest rainfall
Tuesday night appears to be east over central KS/NE.  Wednesday
and Wednesday night, the upper trough will shift southeast into
central NE on Wednesday, with a building ridge centered over Baja
CA. End result will be a moderate northwesterly flow aloft over
the cwa. A cold front will push into the area from the northeast
on Wednesday morning, with anticyclonic low level low level
upslope developing in the afternoon and evening. Increasing
stability behind the front will diminish the potential for severe
thunderstorms. Fcst soundings generate CAPES around 400 j/kg in
the afternoon, a far cry from those on Tuesday. Best chance for
storms will be along the elevated terrain, in and near the Front
Range Foothills and Palmer Divide. There does appear to be a
passing jet max overhead around 00Z Thu which could help initiate
thunderstorms Wednesday evening.  Precipitable water value only
around 0.25 inch west of the Continental Divide, but still range
from 0.50-1.0 inch over the northeast plains. On Thursday,
increasing mid level subsidence associated with building ridge
axis over western CO, and low level stability associated with the
sfc high will nix the CAPES across the northeast plains in the
afternoon and evening. Temperatures will be closer to normal on
Thursday. Friday and Saturday, a return to warmer and drier
weather across the region. The upper level ridge will remain over
the region on Friday with a dry westerly flow aloft. A weak system
will pass to the north and east of CO Friday night, with a
generally dry northwesterly flow aloft. There could be a weak and
shallow cold frontal push into the northeast plains, Saturday
morning but it should not be around for very long. Some qpf
primarily over the higher terrain Saturday.  Another upper low
dropping into the western WY/nrn UT could allow for more showers
and thunderstorms into the region late Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 340 PM MDT Mon Jun 18 2018

There is currently a boundary to south of DIA. Storms could
affect the terminals through 02-04z. The will be a potential of
some storms hitting severe criteria possibly producing large hail,
damaging winds, and a potential brief tornado.

Tonight there are indications of status and drizzle reforming
over the plains which could lower ceilings at the terminals to
MVFR or IFR conditions through mid to late-morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Sullivan
LONG TERM...Cooper
AVIATION...Sullivan
Hazardous weather outlook, Jun 18, 10:24 AM MDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1024 AM MDT Mon Jun 18 2018

COZ030>051-191630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1024 AM MDT Mon Jun 18 2018

...Strong storms possible over Denver Metro Area and areas north
and east this afternoon...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Low clouds and patchy fog and drizzle will continue to diminish
late this morning across the area.

Attention switches to this afternoon when the clouds will burn
off, sufficient heating and moisture will combine with a
developing Denver Cyclone. Scattered thunderstorms will develop
near the convergence zone south of this cyclone as well as over
the Front Range foothills. As of now, this looks to occur by
2 pm before spreading northeast across the rest of the plains. A
few storms may become severe with large hail up to 2 inches in
diameter along with damaging winds and heavy rain. The convergence
zone and shear above this will also allow for a chance of an
isolated tornado or two. The best chance for severe storms will
stretch along and north of a line from south Denver to Akron.
Over the far northeast plains, the airmass will be more stable
with lesser chances of a severe storm, however the synoptic
situation and convective activity pushing east may allow the
storms to last through the evening. Expect another push of low
clouds and patchy fog towards Tuesday morning over the plains.

Further west of the Continental Divide, the airmass will be warm
and dry with no thunderstorms expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms are expected on Tuesday, with
some late day storms on the plains capable of large hail, strong
winds and locally heavy rainfall. The heavy rainfall may produce
flooding in low lying areas such as along drainages and dry
washes. Storm chances will decrease on Wednesday, then dry and
warmer Thursday and Friday. Storms may return for the weekend
with the passage of a weak upper level weather disturbance.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, after 1pm.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:44 PM MDTSevere Thunderstorm WarningBOUBoulder31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.